Tornadoes · United States · Texas · 2011

EF1 tornado, Alfred, Texas, September 17, 2011

This EF1 tornado ran 1.9 miles across Jim Wells County on September 17, 2011, touching down at 5:09 PM CDT and reaching 100 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
September 17, 2011
Touchdown
5:09 PM CDT (22:09 UTC)
Lifted
5:13 PM CDT (22:13 UTC)
On the ground
4 minutes
Path length
1.9 miles (3.1 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Jim Wells County
Touchdown point
27.869, -97.944
Lift-off point
27.844, -97.959
Record number
1109171609-01

What the Weather Service recorded

A weak upper level disturbance moving out of northeast Mexico in combination with deep atmospheric moisture and a sea breeze boundary led to severe thunderstorms over the southern Coastal Bend in the afternoon.

A NWS survey concluded an EF-1 tornado touched down 3 miles southeast of Alfred along County Road 44 near the Jim Wells and Nueces County line. The tornado was approximately 100 yards wide and on the ground for nearly 2 miles. The maximum winds were estimated to be at 90 MPH. A house was damaged and lost part of its roof. An outdoor storage shed was destroyed and many mesquite trees lost large limbs or were snapped at their base.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the tornado touched down at Sep 17, 3:35 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 17, 3:35 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
335 PM CDT SAT SEP 17 2011

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...ANTICIPATE THAT
CURRENT CONVECTION WILL GRADUALLY SHIFT TOWARD THE WEST THIS
EVENING BEFORE DISSIPATING AS THE CIN INCREASES. WATER VAPOR
IMAGERY/STREAMLINE DATA DEPICT AN UPPER DISTURBANCE NEAR THE FOUR
CORNERS REGION. CONCUR WITH THE GFS THAT THIS SYSTEM WILL MOVE
ACRS THE CWA/MSA OVERNIGHT/SUNDAY. EXPECT THE COPIOUS MSTR
CURRENTLY OVER THE REGION (PWAT DATA FROM GOES SOUNDER/PROXIMITY
SOUNDINGS) TO LINGER DRG THE PERIOD. ANTICIPATE THAT THE
COMBINATION OF THE UPPER DISTURBANCE/MOIST COLUMN TO RESULT IN
ISOLD CONVECTION OVERNIGHT AND ISOLD/SCT ACTIVITY SUNDAY. EXPECT
WIND AND SEAS OVER THE COASTAL WATERS TO REMAIN BELOW SCA. MAX
HEAT INDEX VALUES SHOULD REMAIN BELOW 105F SUNDAY.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...EXTENDED FORECAST PERIOD HAS
QUICKLY TURNED RATHER ACTIVE AS UPPER LEVEL RIDGE SHIFTS SOUTHWARD
EARLY IN THE WEEK. SEVERAL UPPER LEVEL DISTURBANCES ARE FORECAST TO
MOVE ACROSS THE REGION THROUGH THE WEEK. A RELATIVELY POTENT UPPER
LEVEL SHORT WAVE WILL PASS ACROSS NORTH TEXAS MONDAY...CANADIAN
MODEL IS THE MOST AGGRESSIVE IN BRINGING A WEAK FRONT SOUTH INTO THE
AREA. NAM AND ECMWF ARE MIDDLE GROUND MODELS WITH WINDS BRIEFLY
TURNING NORTH...BUT NOT MUCH AFFECT ON TEMPS/MOISTURE. GFS IS THE
FARTHEST NORTH OF THE SOLUTIONS WITH THE FRONT NOT MAKING IT THIS
FAR SOUTH AS SUPPORT SEEMS WEEK SOUTH OF CENTRAL TEXAS. WITH THE
BOUNDARY AT LEAST NEAR THE AREA WILL KEEP SLIGHTLY HIGHER POPS FOR
MONDAY IN THE VICTORIA CROSSROADS AREA.BEYOND MONDAY...MODELS FALL
EVEN FARTHER APART FROM EACH OTHER WITH GFS AGGRESSIVELY CUTTING OFF
A LOW OVER THE OK/AR AREA ALONG THE FRONT THAT MOVES THROUGH THE
PLAINS BY THURSDAY INTO FRIDAY. GFS HAS BEEN CONSISTENT IN CUTTING
THIS LOW OFF FOR THE PAST SEVERAL RUNS. ECMWF NOW GETTING ON BOARD
WITH A CUT OFF LOW...HOWEVER IT ISNT AS QUICK TO DO SO, AND MUCH
FARTHER NORTHEAST. BOTH MODELS SHOWING THE FRONT LATER THAN EARLIER
RUNS...WITH A SATURDAY POTENTIAL.  STILL HAVE A GRADUAL COOLING
TREND IN THE FORECAST THROUGH THE WEEK WITH THE UPPER TROUGH DIGGING
AND MOISTURE AND LIKELY MORE CLOUDS REMAINING ACROSS THE AREAS.
KEEPING ALL AREA STILL IN THE 90S...BUT LOWER 90S BY LATE WEEK.
ALSO KEEPING AT LEAST SLIGHT CHANCE POPS THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    75  91  75  94  74  /  20  30  10  20  10
VICTORIA          72  90  72  94  72  /  20  30  10  30  10
LAREDO            76  97  76  99  77  /  30  20  20  10  20
ALICE             73  94  73  97  73  /  20  30  10  20  10
ROCKPORT          78  88  78  89  77  /  20  30  10  20  10
COTULLA           73  95  73  98  73  /  30  20  20  10  20
KINGSVILLE        74  94  74  96  72  /  20  30  10  20  10
NAVY CORPUS       79  87  79  90  77  /  20  30  10  20  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

WC/87...SHORT TERM
PZ/83...LONG TERM
Hazardous weather outlook, Sep 17, 4:57 AM CDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
457 AM CDT SAT SEP 17 2011

GMZ230-235-250-255-270-275-TXZ229>234-239>247-180000-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
457 AM CDT SAT SEP 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
THE SOUTH TEXAS REGION LATER TODAY INTO THIS EVENING. THE STORMS
ARE EXPECTED TO BE BELOW SEVERE CRITERIA.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
THE SOUTH TEXAS REGION SUNDAY. THE STORMS ARE EXPECTED TO BE BELOW
SEVERE CRITERIA. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TMT/TE

In the hours before

Special weather statement, Sep 17, 2:12 PM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
212 PM CDT SAT SEP 17 2011

TXZ233-171945-
GOLIAD-
212 PM CDT SAT SEP 17 2011

...A STRONG THUNDERSTORM WAS AFFECTING GOLIAD COUNTY...

AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHARCO...OR 14 MILES WEST OF GOLIAD...MOVING
NORTHEAST AT 20 MPH.

THIS STORM WILL BE NEAR...
  6 MILES NORTHWEST OF WEESATCHE BY 245 PM CDT.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

87

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Corpus Christi, TX (KCRP), 12:00Z

10.2 hours before the tornado, 62 km from the path. September 17, 2011.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2011-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2836 joules per kilogram, CIN 0, lifted condensation level 567 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2011-09-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 39 square meters per square second, 0 to 6 km bulk shear 18 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2836 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
4278 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
18 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The surface observations

Orange Grove (NOG), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Corpus Christi radar (KCRP), 44 km away, was scanning. The volume nearest the touchdown began at 22:07 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2011 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of September 17, 2011

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 175:46 PM CDTEF0Grant, OK1.575
September 175:49 PM CDTEF0Grant, OK0.510
September 175:55 PM CDTEF0Grant, OK0.530

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.